Nebraska, 2019High Wind in Nebraska, January 28, 2019
January 28, 2019 · NWS GID · 14 events in 4 counties and zones
Wind gusts to nearly 70 mph occurred on this Sunday night and Monday morning. These winds occurred due to the relatively deep mixing associated with sensible heat fluxes in the presence of cold air advection.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts to nearly 70 mph occurred on this Sunday night and Monday morning. These winds occurred due to the relatively deep mixing associated with sensible heat fluxes in the presence of cold air advection. During the day Sunday, an Alberta Clipper dove south-southeast into the Dakota's. This low crossed Iowa Sunday night, and as that occurred, a pair of cold fronts swept south through Nebraska. The polar front crossed the state between 6 PM and midnight CST Sunday, while the Arctic front quickly followed between midnight and 6 AM CST. Wind gusts between 50 and 57 mph were widespread across all of south central Nebraska. The highest wind gusts included 68 MPH at Ord, 67 MPH at Hastings, and 63 MPH at Grand Island. Ord measured 8 wind gusts of 58 MPH or greater between midnight and 7 AM CST. No significant impacts were reported from the high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 27, 10:58 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 27, 10:58 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1058 PM CST Sun Jan 27 2019
.UPDATE...
Issued at 859 PM CST Sun Jan 27 2019
Main change to the forecast was to include the Interstate 80
corridor from Grand Island to York in the High Wind Warning.
Latest hi-res model runs suggest a narrow corridor of wind gusts
near/at warning criteria nosing into the Interstate 80 area, and
after collab with NWS Omaha/Valley, decided to include this area.
At this point, it appears the main impact along the I-80 corridor
would be in the 09-15Z time frame.
&&
.SHORT TERM...(This evening through Monday Night)
Issued at 215 PM CST Sun Jan 27 2019
A strong cold front will cross the local area tonight bringing
very strong winds and a small chance for some light snow of
flurries to portions of the local area overnight.
After a very nice late January afternoon with widespread
temperatures in the lower to mid 50s...expect an abrupt change in
weather conditions overnight as a strong cold front approaches the
local area. While moisture associated with this front is fairly
limited...and most of the model guidance is keeping the best
chance of any precipitation north of the local area...opted to
maintain a very small chance for some light snow and flurries
across northeastern sections of the local area where some of the
high resolution guidance is hinting at some very light
precipitation possible. That said...with very shallow
moisture...did not have confidence to mention the possibility of
accumulating snowfall. The bigger story overnight will be the
developing north northwestelry winds...which should increase
before midnight north of Highway 92. While there is still some
uncertainty in how strong the winds will get...near severe winds
gusts still appear likely and did not change the area included in
the high wind warning. Did...however...opt to include a mention
of strong winds outside the warning in the HWO...as strong wind
will develop across the entire area by daybreak Monday
morning...but the strongest winds should remain north of highway
92.
With plenty of cloud cover upstream of the local area...expect a
very windy and cloudy day across the local area to start the work
week with a very minimal rise in temperature...as temperatures
will likely peak early in the day and then remaining steady
through the afternoon hours or even fall a degree or two. Late in
the day...an upper level low will sink south toward northern
Minnesota...and additional cloud cover and a few light snow
showers could be realized across northeastern sections of the area
late Monday night...although any accumulations are expected to be
very light.
.LONG TERM...(Tuesday through Sunday) Issued at 215 PM CST Sun
Jan 27 2019
Bitterly cold temperatures are expected to start the extended
periods with temperatures bottoming out Wednesday...before a
gradual rise to near and above normal temperatures by the end of
the work week.
Expect Arctic air to continue to filter in across the local area
to start the extended periods...with very cold temperatures
expected to be settling in across the entire area Tuesday.
Despite the modest winds...with overnight temperatures forecast to
drop to below zero in many spots early Wednesday morning...
dangerously cold wind chills appear possible...and will need to
continue to monitor both Wednesday and Thursday mornings for
potential headlines...with Wednesday currently looking like the
coldest morning many locations have seen so far this winter. The
good news...however...is that global models are indicating a shift
in the pattern late in the week as multiple systems impact the
west coast and an upper level ridge of high pressure transitions
across the plains. This should result in a return to near or
above normal temperatures by Friday and continuing through next
weekend. Precipitation wise...dry weather is expected to persist
through the end of the work week...with the changing weather
pattern possibly steering some better moisture back towards the
region just beyond the current scope of the forecast period.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1055 PM CST Sun Jan 27 2019
No significant changes made for this TAF period, with winds
remaining the primary concern. The front has already pushed
through the terminal areas, and winds are currently gusting
between 35-40 MPH. Speeds are expected to increase through
tonight, any notable decrease in speeds until later this
afternoon. Otherwise, VFR conditions are forecast.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 3 AM to noon CST Monday for NEZ062>064.
High Wind Warning until noon CST Monday for NEZ039>041-046>049.
KS...None.
&&
UPDATE...ADP
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADPHazardous weather outlook, Jan 27, 8:58 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
858 PM CST Sun Jan 27 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
858 PM CST Sun Jan 27 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
A High Wind Warning is in effect from late tonight through noon
Monday for portions of south central Nebraska, affecting areas
along and north of Highway 92, as well as the Interstate 80
corridor from York to Grand Island. In this area, strong north to
northwest winds with sustained speeds of 30 to 40 mph and gusts of
55 to 60 mph are expected to develop. Outside of the warned area
toward the Nebraska and Kansas state line, wind gusts of 40 to 50
MPH are forecast. Please refer to the latest High Wind Warning
message for additional information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A High Wind Warning is in effect through noon Monday for portions
of south central Nebraska, affecting areas along and north of
Highway 92, as well as the Interstate 80 corridor from York to
Grand Island. In this area, strong north to northwest winds with
sustained speeds of 30 to 40 mph and gusts of 55 to 60 mph are
expected to develop. Outside of the warned area toward the
Nebraska and Kansas state line, wind gusts of 40 to 50 MPH are
forecast. Please refer to the latest High Wind Warning
message for additional information.
Wind chill temperatures will drop below zero across the local
area both Wednesday and Thursday mornings. Wind chill
temperatures could fall to between 15 and 30 degrees below zero
early Wednesday morning, primarily northeast of a line from
Kearney, Nebraska to Superior, Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight, although
reports of strong winds and any damage from the winds would be
appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, Jan 27, 10:13 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
1013 PM CST Sun Jan 27 2019
KSZ006-007-NEZ060-061-072>077-082>087-281000-
Smith-Jewell-Dawson-Buffalo-Gosper-Phelps-Kearney-Adams-Clay-
Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Bellaire, Smith Center, Kensington,
Mankato, Jewell, Ionia, Burr Oak, Lexington, Cozad,
Willow Island, Gothenburg, Kearney, Elwood, Johnson Lake,
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar,
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
1013 PM CST Sun Jan 27 2019
...Strong winds late tonight through Monday...
A potent surface cold front swinging through the region will usher
in strong north to northwesterly winds tonight and into Monday.
Wind gusts reaching 40 to 50 MPH will be possible, especially in
the pre-dawn through late morning hours. Speeds should gradually
diminish through the afternoon. Travel may be difficult,
especially along east to west roads and for those in high-profile
or lightweight vehicles. Those with travel plans should use
caution and be prepared for strong wind gusts.
High Wind, Valley
- When
- January 28, 12:31 AM CST
- Where
- Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 62 MPH gust was measured by the Ord Airport ASOS.
High Wind, Valley
- When
- January 28, 2:18 AM CST
- Where
- Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 63 MPH gust was measured by the Ord Airport ASOS.
High Wind, York
- When
- January 28, 2:45 AM CST
- Where
- York forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A 58 MPH gust was measured by a mesonet located near Bradshaw.
High Wind, Hall
- When
- January 28, 2:58 AM CST
- Where
- Hall forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
A 63 MPH gust was measured by the Grand Island Central Nebraska Regional Airport ASOS.
High Wind, Adams
- When
- January 28, 3:01 AM CST
- Where
- Adams forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
A 67 MPH gust was measured by the Hastings Airport ASOS.
High Wind, Valley
- When
- January 28, 3:15 AM CST
- Where
- Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 58 MPH gust was measured by the Ord Airport ASOS.
High Wind, York
- When
- January 28, 3:38 AM CST
- Where
- York forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A 58 MPH gust was measured by a mesonet located 3 miles south-southeast of Bradshaw.
High Wind, Valley
- When
- January 28, 3:46 AM CST
- Where
- Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 59 MPH gust was measured by the Ord Airport ASOS.
High Wind, Valley
- When
- January 28, 4:32 AM CST
- Where
- Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 61 MPH gust was measured by the Ord Airport ASOS.
High Wind, Valley
- When
- January 28, 5:02 AM CST
- Where
- Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 68 MPH gust was measured by the Ord Airport ASOS.
High Wind, Adams
- When
- January 28, 5:47 AM CST
- Where
- Adams forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
A 60 MPH gust was measured by the Hastings Airport ASOS.
High Wind, Hall
- When
- January 28, 6:04 AM CST
- Where
- Hall forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
A 62 MPH gust was measured by the Grand Island Central Nebraska Regional Airport ASOS.
High Wind, Valley
- When
- January 28, 6:07 AM CST
- Where
- Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 58 MPH gust was measured by the Ord Airport ASOS.
High Wind, Valley
- When
- January 28, 7:19 AM CST
- Where
- Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A 59 MPH gust was measured by the Ord Airport ASOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Indiana, January 28 to 29, 20192 deaths · 12 events
- Strong Wind in Hawaii, January 28 to 30, 20191 injured · $32,000 · 3 events
- High Wind in Nebraska, January 28, 201958 kt wind · 30 events
- Extreme Cold in Minnesota, January 28 to 31, 201924 events
- Winter Storm and Extreme Cold in Michigan, January 28, 201920 events
- Extreme Cold in North Dakota, January 28 to 31, 201918 events
- Winter Storm in Wisconsin, January 28, 201917 events
- Winter Storm in Michigan, January 28, 201914 events
- Blizzard and Winter Storm in New York, January 28 to 31, 201914 events
- High Wind in Missouri, January 28, 201956 kt wind · 11 events
- High Wind in Nebraska, January 28, 201953 kt wind · 9 events
- Winter Storm in Michigan, January 28, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798945, 798946, 798953, 798958, 798956, 798940, 798954, 798941, 798943, 798947, 798955, 798957, 798939, 798942.